Alert archive / Michigan / Winter Weather Advisories in 2021

Winter Weather Advisory 5, NWS Gaylord, MI

January 21, 20218 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Jan 21, 2021, 9:14 AM EST for 8 counties in Michigan. It took effect at Jan 21, 2021, 11:00 AM EST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2021, 9:14 AM EST (14:14 UTC)
In effect from
Jan 21, 2021, 11:00 AM EST
Expired
Jan 23, 2021, 12:00 AM EST
In force
37 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS43 KAPX 211414
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
914 AM EST Thu Jan 21 2021

MIZ086-212245-
/O.NEW.KAPX.WW.Y.0005.210121T1600Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
914 AM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST FRIDAY
NIGHT...

* WHAT...Lake effect snow expected. Total snow accumulations of 4
  to 8 inches, with locally higher amounts expected, especially 
  north of M-28.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST Friday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-212245-
/O.NEW.KAPX.WW.Y.0005.210121T2100Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
914 AM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST FRIDAY...

* WHAT...Lake effect snow expected. Total snow accumulations of 3
  to 6 inches, with locally higher amounts possible.

* WHERE...Antrim, Otsego, Kalkaska, Crawford and Charlevoix 
  Counties.

* WHEN...From 4 PM this afternoon to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
8 follow-up statements
784 
WWUS43 KAPX 212003
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
303 PM EST Thu Jan 21 2021

MIZ086-220600-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
303 PM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
FRIDAY NIGHT...

* WHAT...Lake effect snow. Total snow accumulations of 4 to 8 
  inches, with locally higher amounts expected, especially north 
  of M-28.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST Friday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ021-022-027-028-099-220600-
/O.CON.KAPX.WW.Y.0005.210121T2100Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
303 PM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
FRIDAY...

* WHAT...Lake effect snow expected. Total snow accumulations of 
  3 to 6 inches, with locally higher amounts possible.

* WHERE...Antrim, Otsego, Kalkaska, Crawford and Charlevoix 
  Counties.

* WHEN...From 4 PM this afternoon to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

http://www.weather.gov/gaylord
755 
WWUS43 KAPX 220243
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
943 PM EST Thu Jan 21 2021


MIZ016-017-221045-
/O.EXB.KAPX.WW.Y.0005.000000T0000Z-210122T1300Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
943 PM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...

* WHAT...Lake effect snow. Additional snow accumulations of 1 to 4
  inches.

* WHERE...Southern Emmet and Cheboygan Counties, including
  Petoskey and Wolverine.

* WHEN...Until 8 AM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-221045-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
943 PM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
FRIDAY NIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of 3 to 5
  inches, highest near and north of M-28.

* WHERE...Western Chippewa County, including Paradise and Raco.

* WHEN...Until midnight EST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-221045-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
943 PM EST Thu Jan 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
FRIDAY...

* WHAT...Lake effect snow. Additional snow accumulations of 3 to 
  5 inches.

* WHERE...Antrim, Kalkaska, Crawford, Otsego and Charlevoix 
  Counties.

* WHEN...Until 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
428 
WWUS43 KAPX 220818
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
318 AM EST Fri Jan 22 2021

MIZ086-221630-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
318 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of 2 to 
  4 inches. Areas of blowing and drifting snow. 

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-221630-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
318 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of 2 to 
  4 inches. Areas of blowing and drifting snow. 

* WHERE...Antrim, Kalkaska, Crawford, Otsego and Charlevoix 
  Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ016-017-221300-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210122T1300Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
318 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Lake effect snow. Additional snow accumulations of 1 to 2
  inches. Areas of blowing and drifting snow. 

* WHERE...Cheboygan and Emmet Counties.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
640 
WWUS43 KAPX 221133
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
633 AM EST Fri Jan 22 2021

MIZ016-017-221945-
/O.EXT.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
633 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  two inches. Areas of blowing and drifting snow.

* WHERE...Cheboygan and Emmet Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-221945-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
633 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of 2 to 
  4 inches. Areas of blowing and drifting snow.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-221945-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
633 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of 1 to 
  3 inches. Areas of blowing and drifting snow.

* WHERE...Antrim, Kalkaska, Crawford, Otsego and Charlevoix 
  Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
666 
WWUS43 KAPX 221501
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1001 AM EST Fri Jan 22 2021

MIZ086-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
1001 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of 1 to 
  3 inches.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
1001 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of 1 to 
  3 inches.

* WHERE...Antrim, Kalkaska, Crawford, Otsego and Charlevoix 
  Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ016-017-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
1001 AM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  two inches.

* WHERE...Cheboygan and Emmet Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
388 
WWUS43 KAPX 222028
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
328 PM EST Fri Jan 22 2021

MIZ086-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
328 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of up 
  to two inches.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-022-027-028-099-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
328 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up 
  to two inches.

* WHERE...Antrim, Kalkaska, Crawford, Otsego and Charlevoix 
  Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ016-017-230000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
328 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up 
  to one inch.

* WHERE...Cheboygan and Emmet Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
819 
WWUS43 KAPX 222355
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
655 PM EST Fri Jan 22 2021


MIZ021-022-027-028-099-230100-
/O.EXP.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Antrim-Otsego-Kalkaska-Crawford-Charlevoix-
Including the cities of Mancelona, Gaylord, Kalkaska, Grayling, 
and Charlevoix
655 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

Lake effect snow showers continue into tonight, but lighter and 
less widespread than earlier today. Localized accumulations of 1
to 2 inches are expected tonight. Winds will also continue to
weaken.

$$

MIZ016-017-230100-
/O.EXP.KAPX.WW.Y.0005.000000T0000Z-210123T0000Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
655 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

Lake effect snow showers continue into tonight, but lighter and 
less widespread than earlier today. Localized accumulations of up
to 1 inch are expected tonight. Winds will also continue to 
weaken.

$$

MIZ086-230500-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
655 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  2 inches.

* WHERE...Western Chippewa County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
238 
WWUS43 KAPX 230456
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1156 PM EST Fri Jan 22 2021

MIZ086-230600-
/O.EXP.KAPX.WW.Y.0005.000000T0000Z-210123T0500Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
1156 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

Light lake effect snow will continue to gradually diminish
overnight. Additional accumulations in western Chippewa County will
be an inch or less.

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 21, 6:36 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 21, 6:36 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
636 AM EST Thu Jan 21 2021

.NEAR TERM...(Today through Tonight)
Issued at 332 AM EST Thu Jan 21 2021

...Arctic blast with a return of lake effect...

High Impact Weather Potential: Band of heavy snow possible along
arctic boundary dropping through today. Accumulating lake effect
snow follows to end the work week.

Pattern Synopsis/Forecast: Potent short-wave and attending 985 MB
surface low is driving across Ontario early this morning, traveling
along a very tight thermal gradient (single digit temps in central
Ontario to the 30s in northern Michigan). Most precip with the
system is north of the U.P. with just some spotty light precip
(-SN/-FZDZ) sliding through the forecast area this morning.
System is largely a wind maker for us at this juncture. But strong
SW flow has/is driving noticeably warmer air into the region.
Temps have rising into the 30s in most areas overnight, with lower
40s reported at Grand Traverse Light!

Potent wave and surface low will continue to advance E/SE into and
through southern Quebec through tonight. As this occurs, trailing
potent cold front that bisects Ontario early this morning will get
driven down through the U.P. this afternoon and further through
northern Lower Michigan this evening. This ushers in a nice blast
arctic air (-20C or colder H8 temps) and sure to rev up the lake
effect machine once again.

Details: As mentioned above, arctic boundary is slated to get
driven down through the U.P. this afternoon and into northern
Lower Michigan this evening. Very strong low level convergence is
forecast along the boundary this afternoon as it slides down
through Lake Superior toward the north shore of the U.P. Last
couple of runs of the High-res NamNest generate a potent narrow
band of lake enhanced snow that drives south with the boundary,
into and through eastern Upper Michigan and could bring a few
hour window of heavy snow/gusty winds and low vsbys to that area.
Considered hoisting a winter weather advisory, although it really
has the earmark of a potential snow squall warning...if it
materializes. Will hold off on any headline for now, but hit it in
the HWO.

Arctic boundary continues southward through northern Lower
Michigan this evening, carrying whatever weakening narrow band of
heavier snowfall that has developed with it. After FROPA, -18C
to -22C H8 air overspreads the region tonight with low level
winds settling into a NW direction and lake-H8 delta-Ts climbing
into the lower 20s by Friday morning. Plenty of over water
instability of course although strong subsidence in the wake of
the wave/lowering inversion heights will keep a check on lake
induced CAPE and throttle LES intensities to some extent. But
with heavier snow and gusty NW winds, I'm reasonably confident we
will need some lake effect winter weather headlines eventually
issued for tonight through Friday.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 332 AM EST Thu Jan 21 2021

...Lake Effect Through Friday Night...

High impact weather: Accumulating lake effect snow.

Primary forecast concerns/challenges: Pops through the period.

Northwest flow lake effect snow showers are expected to continue
into Friday night with excellent over lake instability and decent
amounts of moisture. This activity may be enhanced by short waves
moving through the flow aloft so there could be a few additional
inches of accumulation, especially where dominant bands set up. The
upper level flow becomes nearly zonal and the surface pressure
gradient loosens up on Saturday which will make it harder for lake
effect to focus very much. Therefore, any lingering activity should
become light and be disorganized possibly hugging the lakeshores.
Highs for both Friday and Saturday should only range from the mid
and upper teens north to the low and mid 20s south. Lows Friday
night ranging from the single digits to the mid teens.

.LONG TERM...(Saturday night through Wednesday)
Issued at 332 AM EST Thu Jan 21 2021

...Good Chance for Light Snow Sunday then Snow Shower Chances...

High impact weather: Mainly light snow accumulations possible Sunday.

Weak areas of low pressure move by to our north and to our south on
Sunday. Models vary on just how much moisture there will be in
between across the forecast area. However, there appears to be
enough agreement to carry likely pops for some light snow across the
region. Attention will then turn to a possible stronger area of low
pressure moving by to our south Monday leading to chance pops for
now (as there are discrepancies on the northern extent of the
moisture). Another shot of arctic air is expected to follow leading
to chances for lake effect snow showers Monday night into Tuesday,
possibly lingering all the way into Wednesday. Temperatures are
expected to be near to slightly above normal Sunday and Monday then
near to slightly below normal Tuesday and Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 636 AM EST Thu Jan 21 2021

Strong low pressure system is moving through Ontario this morning.
But warmer and fairly dry air south of the low had lead to VFR
cloud cover across northern Lower Michigan for the time being.
Gusty southwest to west winds are the bigger aviation impact
through the morning hours.

Surface low tracks eastward into Quebec this afternoon and
tonight, driving an arctic cold front down through northern
Michigan. This will bring lowering CIGS this afternoon and
eventually revving up the lake effect snow machine late this
afternoon through tonight. MVFR conditions anticipated overall at
the terminal sites.

&&

.MARINE...
Issued at 332 AM EST Thu Jan 21 2021

Gusty WSW winds out there early this morning will veer
northwesterly later today, as a potent arctic cold front slides
down through the region. Gale force gusts are mostly done with at
this juncture (still some gale gusts reported at Grand Traverse
Light). But small craft advisory conditions will continue today
and tonight, and likely through Friday as well.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 PM EST Friday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 PM EST Friday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jan 21, 3:49 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
349 AM EST Thu Jan 21 2021

MIZ016>018-020>036-041-042-086>088-095>099-221100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
349 AM EST Thu Jan 21 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

An arctic cold front will slide down through the U.P. this
afternoon and northern Lower Michigan this evening. A narrow band
of heavy snow may accompany the front, bringing a brief period of
heavy snow, gusty winds and low visibilities.

Much colder air overspreads the region tonight into Friday and
will bring additional accumulating lake effect snow, particularly
in the snowbelts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating lake effect snow will continue in the snow belts
Friday through early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
349 AM EST Thu Jan 21 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Local storm report, Jan 21, 4:23 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EST THU JAN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
01/20/2021  M51 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 6 NE NORTHPORT.

0553 PM     NON-TSTM WND GST 1 SSW GAYLORD           45.02N 84.68W
12/30/2020  M48 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

0959 PM     NON-TSTM WND GST 1 ESE AU SABLE          44.41N 83.32W
01/20/2021  M44 MPH          LHZ349             MI   MESONET

            MESONET STATION XOSC OSCODA LIGHT.

0440 PM     NON-TSTM WND GST 1 NE WHITEFISH POINT    46.76N 84.97W
01/20/2021  M44 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION WFPM4 WHITEFISH POINT.

0500 PM     NON-TSTM WND GST 31 E PRESQUE ISLE       45.35N 82.84W
12/30/2020  M43 MPH          LHZ362             MI   MESONET

            MESONET STATION 45003 30 E PRESQUE ISLE.

0436 PM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
01/20/2021  M41 MPH          LMZ323             MI   MESONET

            MESONET STATION XELM ELMWOOD TOWNSHIP
            MARINA.

0724 PM     NON-TSTM WND GST 3 SSE EAST TAWAS        44.25N 83.46W
12/30/2020  M41 MPH          IOSCO              MI   MESONET

            MESONET STATION XTAW TAWAS POINT.

1030 PM     NON-TSTM WND GST 11 NW WILDERNESS STATE  45.84N 85.14W
01/20/2021  M40 MPH          LMZ362             MI   MESONET

            MESONET STATION WSLM4 13 SSW BREVORT.

0854 PM     NON-TSTM WND GST 1 WNW PELLSTON          45.57N 84.80W
01/20/2021  M39 MPH          EMMET              MI   ASOS

            ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
            EMMET COUNTY.

0614 PM     NON-TSTM WND GST 3 SSE EAST TAWAS        44.25N 83.46W
01/20/2021  M39 MPH          IOSCO              MI   MESONET

            MESONET STATION XTAW TAWAS POINT.

0632 PM     NON-TSTM WND GST 1 SSE PETOSKEY          45.36N 84.95W
12/30/2020  M39 MPH          EMMET              MI   MESONET

            MESONET STATION AS614 PETOSKEY.

&&

Nearby

Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.